1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin and Prednisolone effects

Discussion in 'Diabetes Medication and Drugs' started by pixor, Jul 24, 2009.

  1. pixor

    pixor · Active Member

    Messages:
    38
    Likes Received:
    0
    Trophy Points:
    26
    Hi All,

    I was diagnosed with T2 about 2 years ago (with a bs of 17mmol) and have followed a low carb diet (after reading Dr. Bernstein) since then, along with increased exercise. This has been fairly successful, and I was regularly getting readings of 7-8 mmol for waking and before bed.

    My GP put me on Metformin, as she felt my readings were still to high - which made me very ill (I have Ulcerative Colitis). I ended up having to come off the Metformin, and narrowly avoided being hospitalised with my Colitis. My GP then put me on Prednisolone to get me over the Colitis.

    Big mistake.

    The Prednisolone has made my bs spike to 14 mmol.

    I have finished the course of Prednisolone, and weeks later, my bs is finally dropping to 8-9 mmol. Still too high :(

    I was wondering if steroids are known for this elevated bs effect? If so, I am surprised the GP put me on them. I need to research alternatives in case I have a flare-up of my Ulcerative Colitis again.

    Also, are there any other drugs that work the same way as Metformin that don't effect the digestive system as badly? I have read Dr Bernstein's book, and am aware that drugs of different types can have bad consequences.

    I have requested an appointment with a diabetic specialist (I have lost confidence in my GP), and will discuss this with him also (there's quite a wait), but wondered if any of you have any advice?

    Thanks,

    Mike.
     
  2. Sid Bonkers

    Sid Bonkers Type 2 · Well-Known Member

    Messages:
    3,976
    Likes Received:
    1,102
    Trophy Points:
    178
    Hi, Prednisolone can and will raise your BG levels, in fact it can even cause diabetes as it did in my case. I have been on steroids for over 2 years and am finally trying to wean myself off them.

    Prednisolone is a great drug and there is no doubt that it saved my life so being diabetic is a small price to pay :D

    Your doctor should know that it would raise your BG levels and should have warned you and adjusted or arranged for medication to counter the effects of it.
     
  3. LittleSue

    LittleSue Type 1 · Well-Known Member

    Messages:
    647
    Likes Received:
    15
    Trophy Points:
    58
    Mike

    Seeing a specialist is absolutely the right thing to do. There may be other drugs they can use instead of steroids and the diabetic specialist will liaise with your colitis specialist if you have one. Your GP may not know about some of these drugs or not be allowed to prescribe them.

    Working in a hospital, I notice that diabetic patients get warned about steroids putting their sugar up, but not warned when they reduce or stop the steroids that their bs will start to go down. The cause of many hypos, which often their GP's tell them can't be happening. Duh!!
     
  4. deb100

    deb100 · Member

    Messages:
    22
    Likes Received:
    0
    Trophy Points:
    21
    Hi
    I suffer from Collitus (probably Crohns) which has been treated with predisnolone often and it always upsets sugar levels and even while in hospital medical staff arent always aware of this. I dont know if its the same with Ulceritive Colitis but during a flare up, oral drugs (metformin) are not always well absorbed so this makes high blood sugars worse,and metformin can irritate and make the "trots" worse,(catch 22 time) but the sugar levels slowly return to normal as you reduce the steroids. I know use Insulin due to kidney damage (caused by neither Diabetes or Collitus). which means i can adjust dosages when needed. Its seems its just a matter of fingers crossed regarding high blood sugars when treating Collitis. Which means the rest of the time you need very good control of the diabetes. Sorry this doesnt help but it seems the way it is.
     
  5. MickM

    MickM · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    I discovered i was Type 2 approximately 16 months ago when being treated in hospital. After being rushed in via A&E, very short of breath with a persistent cough and chest pains, they decided, following a lung biopsy that I had a Lung Disease called Sarcoidosis gave me high doses of Steroid to treat it and my condition deteriorated dramatically. A Blood Sugar test (along with other symptoms I had been experiencing for some time) indicated T2 Diabetes .
    However as the only effective treatment for Sarcoidosis is Steroids, I have been on Prednisolone ever since......along with Metformin and Gliclazide. a Steroid inhaler and Calcichew.

    This leaves me constantly balancing the increase in BS from Prednisolone against the 2 Diabetes meds. If I time these inputs and meals wrongly, my average Blood test which varies wildly between 8 and 18 can drop suddenly..............Hypo!

    My doctor DID warn me that the Prednisolone would raise my BS, but NOT about the impact on my Diabetes if I missed taking it or if I stopped suddenly. (only the usual warnings about Steroid treatment......not the Diabetic angle.)

    :roll:
     
  6. MickM

    MickM · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    Started on new "Victoza" (Liraglutide) injections 2 weeks ago. (In addition to Metformin, Gliclazide etc)
    This supposed to control BS, lower BP and help you lose weight.
    Early days yet......Severe nausea/D&V as side effects (Should wear off) but better BS readings already. Will keep you posted............
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook